The Community for Technology Leaders
Green Image
Issue No. 04 - April (2017 vol. 16)
ISSN: 1536-1233
pp: 1136-1148
Zhuo Lu , Department of Electrical Engineering, University of South Florida, Tampa, FL
Yalin E. Sagduyu , Intelligent Automation Inc., Rockville, MD
Jason H. Li , Intelligent Automation Inc., Rockville, MD
The backpressure algorithm is known to provide throughput optimality in routing and scheduling decisions for multi-hop networks with dynamic traffic. The essential assumption in the backpressure algorithm is that all nodes are benign and obey the algorithm rules governing the information exchange and underlying optimization needs. Nonetheless, such an assumption does not always hold in realistic scenarios, especially in the presence of security attacks with intent to disrupt network operations. In this paper, we propose a novel mechanism, called virtual trust queuing, to protect backpressure algorithm based routing and scheduling protocols against various insider threats. Our objective is not to design yet another trust-based routing to heuristically bargain security and performance, but to develop a generic solution with strong guarantees of attack resilience and throughput performance in the backpressure algorithm. To this end, we quantify a node's algorithm-compliance behavior over time and construct a virtual trust queue that maintains deviations of a give node from expected algorithm outcomes. We show that by jointly stabilizing the virtual trust queue and the real packet queue, the backpressure algorithm not only achieves resilience, but also sustains the throughput performance under an extensive set of security attacks. Our proposed solution clears a major barrier for practical deployment of backpressure algorithm for secure wireless applications.
Heuristic algorithms, Routing, Network security, Throughput, Algorithm design and analysis, Wireless networks

Z. Lu, Y. E. Sagduyu and J. H. Li, "Securing the Backpressure Algorithm for Wireless Networks," in IEEE Transactions on Mobile Computing, vol. 16, no. 4, pp. 1136-1148, 2017.
257 ms
(Ver 3.3 (11022016))